Heat, Eastern Ulster
- When
- June 27, 10:00 AM EST to June 30, 6:00 PM EST
- Where
- Eastern Ulster forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
A hot and humid airmass developed over eastern New York on the 27th and persisted through the 30th. Heat indices of 95 to 105 degrees were common, with the highest values on the 28th and 29th.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A hot and humid airmass developed over eastern New York on the 27th and persisted through the 30th. Heat indices of 95 to 105 degrees were common, with the highest values on the 28th and 29th. The high reached the 90s for all four days at Poughkeepsie, and three days at Albany and Glens Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 27, 9:11 AM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1011 AM EDT Sun Jun 27 2021
.SYNOPSIS...
Hot and humid weather is expected today into the middle
of the upcoming week. The weather should be dry today, but scattered
showers and thunderstorms will be possible for the upcoming week,
especially in the afternoon and evening.
&&
.NEAR TERM /THROUGH TONIGHT/...
Heat Advisory in effect for the Capital District and Mid-
Hudson Valley today...
.UPDATE...
Mostly fair and hot day today with lower elevation temperatures
already in the 80s where there is sunshine. Oceanic stratus
keeping southeast part of forecast area mostly cloudy and
slightly cooler but these clouds are slowly breaking up. Also
some clouds over southern Adirondacks, but these should also
thin as the day goes on. Breezy with south to southwest winds
of 10 to 20 mph.
.PREVIOUS...
An anomalously strong and strengthening midlevel ridge will be
centered offshore NJ/LI today with upstream troughing in the
central/northern Plains. 500 mb heights in the low 590s and 850
mb temps in the upper teens (C) are both +1 to +2 stdev. Low-
level flow with more of a southwesterly component compared with
Saturday as well as increased sunshine should lead to a
significantly warmer day today. Still a bit of uncertainty with
how much a lingering marine influence could hamper mixing depths
in the mid-Hudson Valley. Although they will be lowering
somewhat due to diurnal mixing, guidance favors dewpoints
remaining in the upper 60s to near 70F in the Hudson Valley from
Albany south, which makes sense given the high dewpoints
Saturday locally and upstream. The result is likely going to be
heat indices in the Hudson Valley zones topping out around 95F.
Although areal coverage of 95F heat indices is not expected to
be widespread, enough confidence in this occurring in the
heavier populated areas to maintain a Heat Advisory for the
Capital District and Mid Hudson Valley. Due to height rises and
lack of a trigger, convective potential seems almost nil despite
modest (500- 1250 J/kg) of SBCAPE developing. It will be a bit
breezy as well with some gusts around 20 kt.
Another muggy night expected tonight with a southerly gradient
and copious low level moisture keeping lows elevated in the
upper 60s to mid-70s. A few showers or an isolated storm cannot
be ruled out over the western Adirondacks in closer proximity
to stronger midlevel flow and low-level confluence toward
sunrise Monday.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday, the midlevel ridge continues to expand into the
forecast area, with height anomalies of +2 to +3 stdev at 500 mb
(mid-590s dam). 925 mb temperatures are likely to be a couple
of degrees warmer than Sunday, which should translate into even
hotter heat indices possibly topping out in the triple digits in
the lowest elevations as dewpoints look to remain elevated in
the upper 60s and low 70s. Additional Heat Advisories will
likely be needed. The one fly in the ointment is convective
potential. Although midlevel heights should continue to rise,
there are some signals of low-level convergence along a
surface-925 mb trough, possibly enhanced by a lake breeze. Any
updrafts should have copious instability to work with, with the
NAM12 advertising 1500-2500 J/kg MLCAPE. Better
convergence/higher convective initiation potential appears to be
to our west over CNY, but we do have chance PoPs for most of
the area aside from the southern tier of counties during the
afternoon and evening. A couple of stronger storms cannot be
ruled out given the high instability, but storms are not likely
to be long-lived or organized given deep layer shear less than
20 kt. Locally heavy rainfall is possible given PWAT values of
1.5-2.0 inches expected.
Monday night, a few lingering showers/storms are possible early,
otherwise another muggy night is expected with lows in the mid-60s
to low 70s. Some patchy fog is possible in favored areas as skies
clear.
Tuesday, the ridge may begin to break down slightly as it slides to
the south and east, but do not expect much of an airmass
change. Another day of heat and humidity is expected with the
highest 850/925 mb temps of ~18C/25C south of I-90. Heat indices
in the valleys expected to top out in the 90-100F range.
Diurnal heating is expected to erode any capping, and despite
weak forcing again, scattered showers and thunderstorms are
expected to develop along weak low-level confluence. It appears
slightly better coverage will be south of I-90, but a storm
can't be ruled out just about anywhere in the afternoon and
evening. NAM12 MLCAPEs advertised to be 1500- 2500 J/kg again,
and midlevel flow is a bit stronger with deep layer shear of
20-25 kt expected. Again, not expecting widespread severe
weather potential, but a few strong storms and locally heavy
rainfall will be possible.
A few lingering showers/storms are possible Tuesday night, otherwise
another muggy and mild night is expected with lows in the mid-60s to
around 70.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Developing closed low dropping out of Canada causes mean ridging to
get displaced with gradual mean upper troughing in the eastern U.S.
There are considerable differences in sources of guidance/ensembles
as to where the upper closed low forms and where it tracks and when
it exits.
The best height falls are timed in the Wednesday afternoon/night
time frame, when a cold front is expected to support better coverage
of showers and thunderstorms. Before the cold front arrives, though,
Wednesday should be one more day of heat and humidity, with highs in
the upper 80s to around 90 but cooler in higher terrain. Heat
indices may reach the mid 90s and heat headlines may be needed.
Considerable instability and the more organized low level forcing
should support potentially strong thunderstorms Wednesday
afternoon/evening but boundary layer winds and deep shear do not
look too impressive. There could be some very heavy rain in some
storms. Thursday through Saturday, depending on where the upper cut
off low sets up, and when it will track through or just north of our
region, will determine if the lowering of the heat and humidity will
be more gradual, step by step each day, or if temperatures will be
around or just below normal Thursday through Saturday.
Either way, the low level boundary will be in or around our region,
providing low level forcing into the weekend, along with moisture
and the upper dynamics proximate to the upper cut off low. So, more
clouds than sun and scattered showers and thunderstorms each day,
with the best coverage in the afternoons and evenings.
Highs Thursday around 80 to mid 80s and 70s higher terrain. Highs
Friday in the mid 70s to around 80 with cooler in higher terrain.
Saturday, highs in the 70s withe some upper 60s to around 70 higher
terrain.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
High pressure will remain anchored off the mid Atlantic coast
tonight into Sunday, as a frontal system remains well north of the
TAF sites. Anticyclonic flow around the high pressure off the
Atlantic ocean has brought moisture and broken lower ceilings
inland this morning. Lower ceilings at KGFL and KPSF should
break up later this morning. After about 14Z-16Z all areas should
become VFR as the lower clouds break up and mix out with
daytime heating.
Widespread mid and high clouds are also over the region, in
many cases above 10000 feet. Ceilings should be at or above
10000 feet this afternoon and evening. Visibilities should stay
VFR the entire TAF period with steady winds the entire time.
South to southwest winds through about 14Z at 10 Kt or less but
some gusts over 15 Kt are possible at KALB and KPSF. By mid
morning and through the afternoon, south to southwest winds at
10-15 Kt with gusts 15 to 25 Kt. Winds diminish to 10 Kt or less
this evening.
Outlook...
Sunday Night: Low Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Hot temperatures will be around through at least the middle of
the upcoming week. Minimum RH values will generally be in the 45
to 60 percent range Sunday into early next week in the muggy
airmass. RH values will recover to 85-95 percent tonight and
90-100 percent Monday and Tuesday nights. Winds will be breezy
from the south on Sunday, but lighter for early next week. While
precipitation is not expected today, there will be chances for
afternoon showers and thunderstorms early next week.
&&
.HYDROLOGY...
After a dry day today, scattered showers and thunderstorms are
expected throughout the upcoming week, especially in the
afternoon and evening. Although no widespread hydrological
issues are expected at this time, locally heavy rainfall is
possible in any thunderstorms given anomalously high moisture
content.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ049-050-052-
053-059-060-064-065.
MA...None.
VT...None.
&&
SYNOPSIS...Thompson
NEAR TERM...SND/Thompson
SHORT TERM...Thompson
LONG TERM...NAS
AVIATION...SND
FIRE WEATHER...Thompson
HYDROLOGY...ThompsonHazardous Weather Outlook National Weather Service Albany NY 401 AM EDT Sun Jun 27 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063- 066-082>084-VTZ013>015-281100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 401 AM EDT Sun Jun 27 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York aside from the Capital District and Mid Hudson Valley, and southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The combination of hot temperatures and high levels of humidity may result in heat index values exceeding Heat Advisory criteria for valley areas Monday through Wednesday. In addition, there is a chance for thunderstorms on Monday through Friday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ049-050-052-053-059-060-064-065-281100- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess- 401 AM EDT Sun Jun 27 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Capital District and Mid Hudson Valley in east central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The combination of hot temperatures and high levels of humidity may result in heat index values exceeding Heat Advisory criteria for valley areas for Monday through Wednesday. In addition, there is a chance for thunderstorms on Monday through Friday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
18 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964659, 964660, 964661, 964662, 964663, 964664, 964665, 964666, 964667, 964668, 964669, 964670, 964671, 964672, 964673, 964674, 964675, 964676.